Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 60, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 13, 2018, 11:42 PM CDT for 5 counties in Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2018, 11:42 PM CDT (04:42 UTC)
- Expired
- Apr 14, 2018, 12:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, AR, Craighead County, AR, Greene County, AR, Mississippi County, AR, Poinsett County, AR, Dunklin County, MO, Pemiscot County, MO
The radar
The Memphis radar (KNQA), 61 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 10:12 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 449 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 17.1
The text
As transmitted.
198
WUUS54 KMEG 140442
SVRMEG
ARC021-031-055-093-111-MOC069-155-140530-
/O.NEW.KMEG.SV.W.0060.180414T0442Z-180414T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1142 PM CDT FRI APR 13 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Eastern Poinsett County in eastern Arkansas...
Mississippi County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...
* Until 1230 AM CDT
* At 1142 PM CDT, severe thunderstorms were located along a line
extending from near Marmaduke to near Harrisburg, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jonesboro, Paragould, Blytheville, Kennett, Osceola, Trumann,
Caruthersville, Gosnell, Manila, Hayti, Marked Tree, Harrisburg,
Steele, Lake City, Leachville, Lepanto, Bay, Senath, Monette and
Caraway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 AM CDT for eastern
Arkansas...southeastern Missouri...and southwestern and northwestern
Tennessee.
LAT...LON 3627 8953 3624 8960 3625 8970 3613 8959
3609 8968 3603 8969 3600 8973 3595 8969
3589 8977 3575 8983 3573 8996 3565 8991
3555 8997 3555 9004 3543 9006 3548 9008
3544 9014 3548 9076 3624 9037 3628 8954
TIME...MOT...LOC 0442Z 271DEG 40KT 3618 9032 3549 9076
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
158
WWUS54 KMEG 140527
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1227 AM CDT SAT APR 14 2018
ARC021-031-055-093-111-MOC069-155-140536-
/O.EXP.KMEG.SV.W.0060.000000T0000Z-180414T0530Z/
Greene AR-Craighead AR-Poinsett AR-Mississippi AR-Clay AR-
Pemiscot MO-Dunklin MO-
1227 AM CDT SAT APR 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE...EASTERN
CRAIGHEAD...EASTERN POINSETT...MISSISSIPPI...SOUTHEASTERN CLAY...
PEMISCOT AND SOUTHERN DUNKLIN COUNTIES WILL EXPIRE AT 1230 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 600 AM CDT for eastern
Arkansas...southeastern Missouri...and southwestern and northwestern
Tennessee.
LAT...LON 3627 8953 3624 8960 3625 8970 3613 8959
3609 8968 3603 8969 3600 8973 3595 8969
3589 8977 3575 8983 3573 8996 3565 8991
3555 8997 3555 9004 3543 9006 3548 9008
3544 9014 3548 9076 3624 9037 3628 8954
TIME...MOT...LOC 0526Z 271DEG 40KT 3617 8972 3548 9016
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 10:21 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 13, 10:21 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1021 PM CDT Fri Apr 13 2018
.DISCUSSION...
Clouds are increasing over western sections of the forecast area
with mostly clear skies elsewhere. Temperatures are on the warm
side with readings mainly in the low to mid 70s. The leading edge
of showers and thunderstorms is just about to move into the
forecast area. New tornado watch has just been issued which will
expire at 6 AM CDT. Wind advisory has just expired as well.
ARS
&&
.PREV DISCUSSION... /issued 352 PM CDT Fri Apr 13 2018/
A powerful upper level low pressure system over the front range of
the Rockies will move east into the Middle Mississippi Valley by
Sunday. Surface low pressure over southeast Nebraska will continue
to occlude as new surface low pressure forms over northern
Missouri and moves east through tonight. A strong initial shortwave
will accelerate through the base of the upper trough and lift
northeast later tonight. Showers and thunderstorms have developed
this afternoon over eastern Oklahoma into Arkansas in response to
this shortwave impinging upon the area. Thunderstorm activity will
continue to intensify through this evening as mid level height
falls overspread the region and erode away a stout capping
inversion noted from the 18z LZK sounding. Atmospheric parameters
look favorable for severe thunderstorms this evening along and
west of the Mississippi River, with MLCAPE already between
500-1000 j/kg across eastern Arkansas into the Missouri Bootheel.
In addition, a low level jet will overspread the region and
intensify to in excess of 60 kts this evening. This will help to
advect middle to upper 60s dewpoints into western portions of the
region, helping to maintain the available instability. Strong deep
layer shear will combine with the available instability to
support robust updrafts and severe weather potential. Storms to
the west should consolidate into a QLCS which will move into
western sections by late evening. This line of storms will bring a
threat for damaging winds, isolated tornadoes, and heavy
rainfall. As the initial shortwave lifts out to the northeast late
tonight the line of storms should begin to slow and potentially
even stall out across the Mid South. This may ramp up our threat
for flash flooding as we get later into tonight. Several inches of
rainfall will be possible where the line slows and potentially
stalls. A flash flood watch remains in effect for western areas
tonight and much of the Mid South on Saturday.
Showers and thunderstorm activity will continue into Saturday with
a continued threat for heavy rain and flash flooding. The flash
flood watch will continue for eastern areas into Saturday evening.
The potential for severe weather becomes more conditional on
Saturday. There are varying model solutions and the overall threat
will hinge on how far southeast a convective outflow from
tonight's storms makes it. Locations to the east and south of this
boundary will have the greatest threat for severe storms Saturday
afternoon. At this time, it appears that this evenings storms will
stall across west Tennessee into northwest Mississippi into
Saturday morning with the outflow extending to areas just ahead of
the stalled storm complex. The atmosphere will likely destabilize
ahead of the outflow, most likely across northeast Mississippi and
potentially into portions of west Tennessee as a secondary
shortwave rotates across the Lower Mississippi Valley. This second
wave will act on a moist and warming airmass, characterized by
dewpoints in the middle to upper 60s and temperatures into the
middle 70s. This should result in MLCAPE values between 1000-1500
j/kg along with steepening lapse rates. In addition, strong deep
layer shear and 0-1 km helicity values in excess of 200 m2/s2 will
support all modes of severe weather. The threat for damaging
winds, large hail, and a few tornadoes will be possible,
especially across northeast Mississippi, on Saturday afternoon.
This severe weather threat will again be dependent upon the
eastward progression of a convective outflow from Friday night
storms. If the outflow clears the area tomorrow before storms can
develop, the severe weather threat would be east. It appears that
this is not likely to occur and that at least some parts of our
eastern forecast area will be under a severe weather threat. All
storms should exit the area by Saturday evening, but will likely
drop another round of heavy rainfall across the area with several
inches of rain possible.
Surface high pressure will build back over the Mid South later
Saturday night and remain over the region into the first part of
next week. Convective cloud cover associated with the departing
upper low on Sunday will keep skies mostly cloudy. Temperatures
will also be much cooler Sunday with highs again up to 20 degrees
below seasonal normals. Clear and calm conditions are expected
Sunday night into Monday morning which may result in another
widespread frost over the region.
High pressure will shift east on Monday with return southerly flow
allowing temperatures to warm back to near seasonal normals. Dry
and warm conditions will continue into next Tuesday.
Another weak frontal system will move through the area Wednesday
of next week with a slight chance for showers. Slightly cooler
temperatures will follow for Thursday, but with a quick warmup for
the end of next week and into next weekend along with continue dry
weather.
JLH
.AVIATION...00z TAFs
Expect numerous amendments as rounds of showers and thunderstorms
develop and track across the Midsouth. Cigs and vis will be highly
variable through the night.
A round of showers and thunderstorms are moving across Northwest
Arkansas resulting in MVFR VIS and locally gusty wind. These
storms will move off to the North as another line of steadier
showers and thunderstorms approach from the West. Elsewhere, VFR
conditions are expected through at least Midnight. Best guess at
timing on the next line of potentially strong to severe
thunderstorms has storms arriving on station at JBR around 4Z
MEM6-7Z MKL around 8Z and TUP by 10Z. Brief IFR or LIFR vis is
possible along with brief gusty wind in excess of 30kt. Decided to
TEMPO on station thunderstorms with MVFR VIS at JBR, MEM and MKL
later tonight prior to sunrise. Winds will remain strong from the
South...veering Southwest with time. Sustained speeds around 15kt
with gusts to 30 kt should prevail. LLWS is also expected as a
50+kt LLJ shifts across the region and strengthens.
Showers and thunderstorms should come to an end before sunrise at
JBR, around sunrise at MEM and MKL but linger much of tomorrow at
TUP.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday afternoon for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Flash Flood Watch through Saturday afternoon for Dunklin-
Pemiscot.
MS...Flash Flood Watch through Saturday afternoon for Coahoma-DeSoto-
Quitman-Tunica.
Flash Flood Watch from 7 AM CDT Saturday through Saturday
evening for Alcorn-Benton MS-Calhoun-Chickasaw-Itawamba-
Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
Tallahatchie-Tate-Tippah-Tishomingo-Union-Yalobusha.
TN...Flash Flood Watch through Saturday afternoon for Dyer-Lake-
Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch from 7 AM CDT Saturday through Saturday
evening for Benton TN-Carroll-Chester-Crockett-Decatur-
Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-
Madison-McNairy-Weakley.
&&Hazardous weather outlook, Apr 13, 10:07 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1007 PM CDT Fri Apr 13 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-150515- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1007 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is an Enhanced Risk for severe thunderstorms this evening and early overnight for east Arkansas, northwest Mississippi, and the Memphis metro area. There is a Slight Risk for severe thunderstorms late overnight over most of west Tennessee and north central Mississippi. Primary severe weather risks tonight will be damaging winds and flash flooding. Secondary risks include tornadoes, particularly in the Enhanced Risk area of east Arkansas overnight. A Flash Flood Watch remains in effect for portions of the Mid South tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is an Enhanced Risk for severe thunderstorms over northeast Mississippi, along and east of the Natchez Trace Parkway late Saturday morning through Saturday afternoon. There is a Slight Risk for severe thunderstorms over north central Mississippi and southern portions of west Tennessee east of Memphis early Saturday morning. The severe weather risks for Saturday afternoon and evening include damaging winds, large hail, and a few tornadoes. A Flash Flood Watch remains in effect for the Mid South on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight and Saturday.
In the hours before
Special weather statement, Apr 13, 10:18 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
1018 PM CDT FRI APR 13 2018
ARZ008-017-140400-
Lawrence AR-Randolph AR-
1018 PM CDT FRI APR 13 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...
Lawrence County in eastern Arkansas...
Randolph County in eastern Arkansas...
At 1017 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 7 miles east of Mammoth Spring to near Cave City. Movement was
east at 35 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in Lawrence and Randolph Counties should monitor this storm
closely.
LAT...LON 3650 9079 3643 9078 3641 9075 3628 9075
3629 9080 3615 9081 3615 9075 3604 9084
3588 9087 3589 9136 3623 9135 3624 9126
3633 9126 3633 9128 3637 9128 3642 9131
3642 9135 3647 9136 3650 9141
TIME...MOT...LOC 0317Z 264DEG 49KT 3650 9138 3592 9164Special weather statement, Apr 13, 10:50 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
1050 PM CDT FRI APR 13 2018
ARZ008-009-017-018-026-027-140445-
Poinsett AR-Greene AR-Craighead AR-Lawrence AR-Randolph AR-Clay AR-
1050 PM CDT FRI APR 13 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...
Northern Poinsett County in eastern Arkansas...
Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
Lawrence County in eastern Arkansas...
Randolph County in eastern Arkansas...
Clay County in eastern Arkansas...
At 1050 PM CDT...strong thunderstorms were producing winds at least
40 mph was located along a line extending from near Dalton to Diaz.
Movement was east at 45 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northern Poinsett...Greene...Craighead...Lawrence...
Randolph and Clay Counties should monitor this storm closely.
LAT...LON 3650 9115 3650 9016 3614 9023 3609 9032
3600 9038 3600 9029 3584 9028 3562 9033
3560 9104 3588 9103 3589 9127
TIME...MOT...LOC 0350Z 262DEG 37KT 3647 9109 3567 9124Local storm report, Apr 13, 11:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1137 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM TSTM WND GST JONESBORO 35.82N 90.69W
04/13/2018 M58 MPH CRAIGHEAD AR ASOS
58 MPH WIND GUST MEASURED AT JBR.
&&
WLCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 10:18 PM CDT | Special Weather Statement | MEG | Lawrence, Randolph | 42 min |
| Apr 13, 10:50 PM CDT | Special Weather Statement | MEG | Clay, Craighead, Greene, Lawrence, Randolph | 55 min |
| Apr 13, 10:57 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Poinsett | 48 min |
| Apr 14, 1:46 AM CDT | Special Weather Statement | MEG | Lee, Phillips | 44 min |
| Apr 14, 2:38 AM CDT | Special Weather Statement | MEG | Phillips | 52 min |
| Apr 14, 3:09 AM CDT | Flash Flood Warning | MEG | Lee, Phillips | 3 hr |
| Apr 14, 4:27 AM CDT | Flash Flood Warning | MEG | Phillips | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.